Alarm over cough syrup drug abuse among Cape Town learners
Fearful, worried and desperate – one parent felt compelled to distribute photos of her child to as many pharmacies as possible, instructing them not to sell cough syrup to her child.
Fatal liver failure
Learners from Norman Henshilwood High School and Plumstead High School are abusing codeine-based cough syrup to get high. They are believed to be slowly downing bottles of cough syrup mixed with pills such as paracetamol and aspirin, cold drink, crushed sweets and possibly alcohol.
This formula is inspired by American pop culture where it has been popularised in songs. It is, however, dangerous.
"Codeine can cause euphoria as part of its side effect profile," Dr Eric Decloedt told Health24. "Abuse of codeine can rapidly lead to dependence and addiction," he cautioned.
Dr Decloedt, who is a clinical pharmachologist in the department of medicine at Stellenbosch University, explained what health dangers children risk when they use this dangerous mixture, popularly known as "sizzurp", "purple drank", "syrup" or "lean".
"Paracetamol in overdose – when used outside as indicated – can cause fatal liver failure. Alcohol can cause low blood sugar levels known as hypoglycaemia in children, which in turn can cause brain damage if not corrected rapidly."
He warned that certain individuals are at greater risk because they metabolise codeine faster into its metabolite morphine, and that, in overdose, codeine can cause life-threatening respiratory depression.
"This is when you are unable to breathe by yourself and you need medical support or you die of hypoxia or lack of oxygen to your brain and other organs."
All medicines which are used outside their proper indications and directions can cause significant harm – even something like cough syrup, cautioned Dr Decloedt.
Dr Lize Weich, senior psychiatrist and lecturer at Stellenbosch University, told Health24 that codeine is an opioid falling in the same family of drugs as heroin.
"After use, the user may feel slightly euphoric and calm and relaxed. They may appear apathetic; drowsy; have impaired attention and concentration; the pupils may be constricted; speech may be slurred; and judgement may be impaired."
She said addiction is a recognised side-effect of codeine, and younger brains are more vulnerable to this risk. "It is a serious brain disorder and families should not wait until there is harm before acting."
Pharmacies have no qualms
Learners are abusing this addictive mixture because it is cheap and they can easily buy the ingredients over the counter. In fact, codeine, which is found in a range of cough mixtures and other medications, including Myprodol and Mybulen; Benylin C; Syndol; AdcoDol; Tensodol; Sinutab C; and Sinumax Co among other products, has been singled out to be the most abused over-the-counter drug sold in South Africa.
Read what the Medicines Control Council told Health24 about why SA continues selling codeine medication.
"How can we keep our children safe when they can just walk into any pharmacies that seem to have no qualms about selling cough mixture to under-age children?"
This was the question posed by Cathy McEvoy who is head of counselling at Norman Henshilwood High School.
"I know one parent was so desperate she distributed photos of her child to as many pharmacies as possible instructing them not to sell medication to her child," she told Health24.
"I feel this should not be a parent’s desperate plight to try and keep their child safe. A parent should feel safe in the knowledge that their child cannot just walk into any pharmacy and purchase this substance. However, having said that, the learners can also get an older friend to purchase on their behalf."
Under the codeine Care project, people are required to provide their personal details, including ID numbers, when they purchase codeine medication; however, it is not supported or enforced by all pharmacies in South Africa.
When McEvoy took it upon herself to call the pharmacy believed to be selling children cough mixture, she found out that the principal of Plumstead High, Craig George, shared her concerns and that he had already complained to the pharmacy.
Learners at her school also admitted to using this drug with other friends outside of school.
A 'drug contract'
McEvoy told Health24 that Norman Henshilwood High School was able to identify this drug craze through their drug testing programme. "In the past few months we have noticed when testing learners on the five panel drug test that some learners have tested positive for opiates."
She said on further investigation, a learner admitted to abusing cough syrup.
"Once a learner tests positive they are counselled by 2ndChance and then referred to outside drug counselling and if necessary further programmes and interventions. They are also placed on a drug contract for the remainder of their time at our school and are tested regularly. This way we can monitor them and assist them if needs be," McEvoy explained.
The Western Cape Education Department told Health24 that it was aware of reports of this new drug, but said that no complaints had been lodged.
"I can confirm that the ministry has not received any reports in this regard," said Jessica Shelver, spokesperson to MEC of Education Debbie Schafer.
She urged parents to monitor their children’s behaviour. "The abuses of over the counter medication such as cough mixtures and slimming mixtures can result in hyperactivity, decrease in attention span as well as aggressive behaviour."
Here is a list of drug treatment centres in the Western Cape.
Shelver said concerned parents can call 0800 45 46 47 for counselling support and assistance. "We also advise parents on the closest institution where they can receive further support and rehabilitation."
The department also urged pharmacies to be careful to whom they sell over-the-counter medication.
Why children experiment with drugs
Clinical Psychologist Dr Neíl McGibbon told Health24 that young people, and in particular adolescents, are developmentally in the phase of life associated with the highest levels of risk-taking.
He said this can also be complicated by a number of other factors including:
- Genetic predisposition to addiction and substance abuse
- Familial and social environment
- Peer and friendship groups
- Interpersonal difficulties and untreated mental health problems
- Disillusionment and feelings of disenfranchisement
To help create awareness of substance abuse, McGibbon recommended that age-appropriate informative drug education must be prioritised.
"Young people need to be fully informed regarding the risks associated with specific drugs. While there is an emphasis on prevention, we need to be realistic that drug experimentation goes on and will continue to do so.
Honest factual information
"Therefore drug education should also include knowing the risks, including consequences of illegal drug use, so that if someone decides to experiment they have the facts," he said.
However, McGibbon said that people often shy away from this as there is concern that education will promote use.
"Research shows that this is not true. Research also reveals that a lack of education and the use of scare tactics alone do not reduce the possibility of drug experimentation. The best way to keep young people safe is to provide honest factual information,” said McGibbon.